Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Analysis of hysteretic reaction-diffusion systems

Authors: Chichia Chiu and Noel Walkington
Journal: Quart. Appl. Math. 56 (1998), 89-106
MSC: Primary 92D25; Secondary 35K57, 47D06, 47N20
DOI: https://doi.org/10.1090/qam/1604805
MathSciNet review: MR1604805
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we consider a mathematical model motivated by patterned growth of bacteria. The model is a system of differential equations that consists of two sub-systems. One is a system of ordinary differential equations and the other one is a reaction-diffusion system. Pattern formation in this model is caused by an initial instability of the ordinary differential equations. However, nonlinear coupling to the reaction-diffusion system stabilizes the ordinary differential equations resulting in stationary long-time behavior. We establish existence, uniqueness, and characterize long-time behavior of the solutions.

References [Enhancements On Off] (What's this?)

  • [1] N. E. Britton, Reaction-Diffusion Equations and Their Applications to Biology, Academic Press, New York, 1986 MR 866143
  • [2] E. O. Budriené, A. A. Polezhaev, and M. O. Ptitsyn, Mathematical modeling of intercellular regulation causing the formation of spatial structures in bacterial colonies, J. Theor. Biol. 135, 323-341 (1988) MR 971888
  • [3] J. A. Goldstein, Semigroups of Linear Operators and Applications, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1985 MR 790497
  • [4] C. Chiu, F. C. Hoppensteadt, and W. Jäger, Analysis and computer simulation of accretion patterns in bacterial cultures, to appear
  • [5] C. Chiu and N. J. Walkington, An ADI method for hysteretic reaction-diffusion systems, SIAM J. Numer. Anal. 34, 1185-1206 (1997) MR 1451120
  • [6] F. C. Hoppensteadt and W. Jäger, Pattern formation by bacteria, Lecture Notes in Biomath. 38, 68-81 (1980) MR 609347
  • [7] F. C. Hoppensteadt, W. Jäger, and C. Pöppe, A hysteresis model for bacterial growth patterns, in Modelling of Patterns in Space and Time, W. Jäger and J. D. Murray, eds., Lecture Notes in Biomath. vol. 55, Springer-Verlag, Berlin, New York, 1984, pp. 123-134 MR 813709
  • [8] G. Hauser, Uber Fäulnisslacterien und deren Beriehungen zur Septicämie, Leipzig: F. G. W. Vogel, 1885
  • [9] U. Hornung and R. E. Showalter, Pde-models with hysteresis on the boundary, in A. Visintin, editor, Models of Hysteresis, volume 286, Research Notes in Mathematics, Pitman, 1983, pp. 30-38
  • [10] U. Hornung and R. E. Showalter, Elliptic-parabolic equations with hysteresis boundary conditions, SIAM J. Mathematical Analysis 26, 775-790 (1995) MR 1338362
  • [11] D. L. Lewis and D. K. Gattie, The ecology of quiescent microbes, ASM News 57, 27-32 (1991)
  • [12] P. Gerhardt, et al., Manual of Methods for General Bacteriology, P. Gerhardt, editor-in-chief, Amer. Soc. for Microbiology, Washington, DC 20006, 1981
  • [13] H. M. Lieberstein, Theory of Partial Differential Equations, Mathematics in Science and Engineering, vol. 93, Academic Press, New York and London, 1972 MR 0355280
  • [14] T. D. Little and R. E. Showalter, Semilinear parabolic equations with Preisach hysteresis, Differential and Integral Equations 7, 1021-1040 (1994) MR 1270116
  • [15] J. W. T. Wimpenney, J. P. Coombs, R. W. Lovitt, and S. G. Whittaker, A gel-stabilized model ecosystem for investigating microbial growth in spatially ordered solute gradients, J. Gen. Microbio. 127, 277-287 (1981)
  • [16] J. W. Macki, P. Nistri, and P. Zecca, Mathematical Models for Hysteresis, SIAM Review, Vol. 35, No. 1, 1993, pp. 94-123 MR 1207799
  • [17] J. Monod, Recherches sur La Croissance de Cultures Bacteriennes, Hermann et Cie, Paris, 1942
  • [18] J. D. Murray, Mathematical Biology, Biomathematics Texts, Springer-Verlag, 1989 MR 1007836
  • [19] T. E. Shehata and A. G. Marr, Synchronous growth of enteric bacteria, J. Bacteriology 103, 789 (1970)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 92D25, 35K57, 47D06, 47N20

Retrieve articles in all journals with MSC: 92D25, 35K57, 47D06, 47N20

Additional Information

DOI: https://doi.org/10.1090/qam/1604805
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society